Advertisement

More fentanyl seizures prompt another warning from Alberta RCMP

Various brands of Fentanyl patches are displayed in St. Louis, Mo. on April 26, 2006.
Various brands of Fentanyl patches are displayed in St. Louis, Mo. on April 26, 2006. THE CANADIAN PRESS/AP/Tom Gannam/File

EDMONTON – In the past month alone, Grande Prairie RCMP has seized more than 10,000 fentanyl pills. A number of sudden death investigations also have suspected links to the drug, officers say.

Usually sold under the street name ‘greenies’, the RCMP and Alberta Health Services are once again warning people of the health risks associated with the drug.

“The presence of these drugs poses a threat to our families and our children,” says Cpl. Roy Kennedy, spokesperson for the Grande Prairie RCMP Detachment.

RCMP and health officials say fentanyl is 80 times more potent than morphine. They add fentanyl has a significantly higher risk of toxic effects than other drugs, but is often indistinguishable from them. It also causes symptoms and signs that mimic the effects of other opioids, but different doses of medications are needed to treat the effects of fentanyl.

In September, St. Albert RCMP put out a public warning about small, round, blue-green pills being sold as OxyContin. But the pills, which were seized earlier this year, were found to be Fentanyl, after analysis by Health Canada.

Story continues below advertisement

READ MORE: RCMP, health officials warn of dangers of Fentanyl after counterfeit drugs found in Edmonton area

“We know that Fentanyl is very potent and people have died from it,” explained Cpl. Laurel Kading with St. Albert RCMP in September.

“We’re concerned because it is a pain killer, it’s potent, people can overdose on it, it can cause symptoms such as sleepiness, hallucinations and even death.”

Tweet This

Earlier in September, counterfeit OxyContin was linked to the deaths of two young men in Saskatoon.

RCMP say the distribution of illicit drugs is a risk to the public because it funds criminal organizations and fuels other illegal activities, including break and enters, thefts and violence. Grande Prairie RCMP officers have noticed more of this drug in the possession of people who are searched because of an arrest.

READ MORE: Alarm sounded after 2 Saskatoon deaths linked to fake Oxycontin 

RCMP and AHS stress people call 911 immediately if someone who has come into contact with fentanyl – or any other street drug – stops breathing, experiences chest pain or has a seizure.

Albertans can also call PADIS toll-free, 24/7, at 1-800-332-1414, for confidential discussion with staff trained in the assessment and management of exposures to drugs.

The Addiction and Mental Health 24-hour helpline can be reached at 1-866-332-2322.

Story continues below advertisement